I got sick (101.5F fever + dysuria
) while traveling Monday 6/17, went to urgent care 6/18, diagnosed with UTI, given 500 mg Rocephin IM and Rx Cipro 500 mg 2x daily for 7 days. Started Cipro on 6/19 due to travel, immediately discovered poor tolerance of side effects (1000 mg total taken, main effect jaw pain / tooth sensitivity / headache), went to PCP on 6/21, was given Macrobid instead at 100 mg 2x daily for 7 days. Culture report from urgent care visit on 6/18 arrived 6/21, stating E. Coli positive at greater than 100,000 colony forming units per mL, susceptible to both Cipro and Nitrofurantoin (Macrobid).
Got some advice from Dr. Y on justanswer.com and on Day 7 (6/24) of illness presented lessened original symptoms (fever 98.7F / reduced burning / no urgency / no frequency) + fatigue to specialist / urologist MD.
culture was taken (later determined to be negative), ABX Rx switched from Nitrofurantoin (Macrobid) to Cefuroxime (E. Coli also susceptible to it) 500 mg 2x daily for 14 days. Blood tests (BMP and PSA) were taken as well, and an order for abdominal/pelvic CT scan was given.
Urologist called me on 6/27 stating that PSA was elevated to 21, other blood test was normal, and that his "guess" was I suffered a bout of acute prostatitis. Cefuroxime Rx was to be continued. He expressed no interest in culturing prostatic secretions, or ultrasound, and just stated I needed 4 more weeks of ABX. CT scan is still on order.
I have now taken Cefuroxime for 1 week. Fever is long gone, voiding issues (frequency/urgency/burning) are 95% better. However, I now have an annoying perineal sensitivity and rectal itch/fulness that make me concerned that infection may be taking hold as a chronic condition. It is Day 14 since the onset of original illness.
My question is whether Cefuroxime has a good chance of eradicating this infection. I also read that the side effect of Cipro I experienced may have been due to concurrent use of NSAIDs. Is there a significant benefit of trying Cipro again (due to its better prostate penetration), and if so, what is a safer way to administer it again given my initial reaction? Should I jump on this right away, or wait until next urology
consultation on 7/8?
I don't want to risk getting a chronic condition (Macrobid detour ordered by PCP for 4 days was obviously a mistake), but am concerned about Cipro's possible side effects.
Male, Age 42, OK general health, first use of antibiotics since 2002, first incidence of UTI/prostatitis.